New Mexico, 2013

Flash Flood in New Mexico, July 15, 2013

July 15, 2013 · NWS ABQ · 1 event in 1 county or zone

An unseasonably strong upper level low pressure system moved westward into portions of eastern New Mexico. Substantial atmospheric moisture paired with the destabilization from the incoming low produced slow-moving showers and thunderstorms with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably strong upper level low pressure system moved westward into portions of eastern New Mexico. Substantial atmospheric moisture paired with the destabilization from the incoming low produced slow-moving showers and thunderstorms with locally heavy rainfall. During the early afternoon, storms developed on the northern periphery of the Whitewater-Baldy burn scar in Catron County causing flooding in Hail Canyon along Forest Road 141.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 10:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 15, 10:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 AM MDT MON JUL 15 2013

.AVIATION...
18Z TAF CYCLE
BROAD SWATH OF MOISTURE STREAMING FROM NORTH TO SOUTH OVER NEW
MEXICO WITH SCATTERED RAIN AND ISOLATED THUNDERSTORMS PRODUCING MVFR
CIGS AND VISIBILITIES AND LOCAL MOUNTAIN OBSCURATIONS. FOCUS FOR
HEAVY RAIN AND SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL GRADUALLY SHIFT TO THE WESTERN ZONES THOUGH THE PERIOD. MORE
STABLE AND DRIER AIR FILTERING INTO EASTERN NEW MEXICO THUS NOT
EXPECTING MUCH NEW ACTIVITY THERE AND LEFT MENTION OF TS OUT OF
KTCC. MID CLOUDS AND SHOWERS TO PERSIST ACROSS THE WEST OVERNIGHT.
SHOWERS AND THUNDERSTORMS BY MID MORNING OR AROUND 15Z DEVELOPING
ACROSS THE EAST AND WESTERN HIGH TERRAIN WILL LESS ACTIVITY
CENTRAL ZONES.

O5

&&

.PREV DISCUSSION...1117 AM MDT MON JUL 15 2013...
CANCELING EAST PORTION OF FLASH FLOOD WATCH...AREA NEAR AND A
LITTLE EAST OF CENTRAL MTN CHAIN...JUST A HAIR EARLY AS HEAVIER
RAIN RISK THERE QUITE A BIT LESS LIKELY THAN MODELS HAD EARLIER
INDICATED. WILL KEEP WESTERN PORTION GOING AS CURRENTLY CONFIGURED
AS RISK THERE SUBSTANTIALLY HIGHER WITH MUCH GREATER INSTABILITY
AND THE WINDSHIFT FOR LOW LVL CONVERGENCE NEAR TO JUST WEST OF THAT
AREA. DRAMATICALLY LOWERED QPF FOR THE DAY MOST AREAS WITH PART OF
THAT MERELY BEING THE FACT THAT THE MORNING CONTRIBUTION TO 12
HOUR QPF IS JUST ABOUT OVER WITH WITH NOON APPROACHING...BUT ALSO
BECAUSE AFTN QPF AMTS NEEDED TO BE ADJUSTED DOWN AS WELL. NO MAX
TEMP CHANGES FOR NOW.

43

.PREV DISCUSSION...328 AM MDT MON JUL 15 2013...
...POTENTIAL FOR LOCALLY HEAVY RAINFALL SPREADING INTO WESTERN NM
TODAY...

ANOMALOUS PATTERN CONTINUES OVER THE SOUTHERN PLAINS
OF THE NATION...AND WILL HAVE BIG IMPACT ON NM WEATHER THROUGH THE
NEXT FEW DAYS. UPPER LOW IS MOVING ALONG THE RED RIVER VALLEY
BETWEEN OK/TX ON A WESTWARD COURSE TOWARD NM WHILE EXHIBITING LOW
HEIGHTS OF -3 STANDARD DEVIATIONS AND CONTINUED COLD CORE
CHARACTERISTICS. AN ASSOCIATED SURFACE FRONT HAS INVADED EASTERN
HALF OF NM WITH SOME AMBIGUITY TO EXACT PLACEMENT DUE TO MESOSCALE
CONVECTIVE COLD POOLS LEFT OVER FROM LAST EVENING'S STORMS. AXIS
OF BEST MOISTURE CAN BE SEEN ON WATER VAPOR SATELLITE IMAGERY AND
IN RADAR REFLECTIVITY...ADVANCING TOWARD THE CENTRAL MOUNTAIN
CHAIN OF NM AS OF 3 AM MDT. IMPRESSIVE PRECIPITABLE WATER
ENVIRONMENT WILL BE FOUND IN THIS AXIS AND THE UPCOMING 12Z ABQ
BALLOON SOUNDING COULD EASILY BE WITHIN THE HISTORICAL 97TH
PERCENTILE AS THE MOISTURE AXIS SHIFTS WESTWARD. A DRY SLOT CAN
ALSO BE SEEN ON WATER VAPOR IMAGERY BEHIND THE AXIS OF DEEP
MOISTURE...AND THIS DRY SLOT WILL BEGIN TO LIMIT CONVECTIVE
POTENTIAL IN THE EAST TODAY AS WILL THE MORE STABLE COOL AIR.
THUS...AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL SEE
LESS COVERAGE OF HEAVIER CONVECTIVE PRECIPITATION BY LATE MORNING
AND THROUGH AFTERNOON. SOME RECORD LOW MAXIMUM TEMPERATURES MAY BE
MET TODAY...PRIMARILY IN CENTRAL TO EASTERN ZONES.

FOCUS WILL THEN BE ON AREAS WEST OF THE RIO GRANDE LATE
TODAY...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND OTHER WESTERN
MOUNTAIN AREAS. STORM MOTION WILL BE SLOWER THERE BY THIS
AFTERNOON...YET VERTICAL WIND PROFILES COULD STILL HAVE SUFFICIENT
BULK SHEAR FOR SOME STRONG CELLS. THIS COUPLED WITH THE
ANOMALOUSLY HIGH MOISTURE AND INSTABILITY WILL ESCALATE THE FLASH
FLOODING THREAT. HAVE OPTED TO ADD SOME WEST CENTRAL TO
NORTHWESTERN ZONES TO THE WATCH. WEST CENTRAL TO SOUTHWESTERN
ZONES MAY REMAIN VERY ACTIVE INTO THE EVENING AND OVERNIGHT WITH
POTENTIAL FOR SOME MCS CONGLOMERATION.

THE UPPER LOW WILL WORK INTO EASTERN NM TUESDAY WITH RELATIVELY
DRIER AIR WRAPPING FARTHER INTO CENTRAL AND WESTERN NM. THIS DRIER
AIR WILL LIMIT THE HEAVY RAINFALL THREAT FOR MUCH OF THE WESTERN
HALF OF THE STATE TUESDAY...AND THERE WILL LIKELY BE QUITE A BIT
OF STABILITY...CLOUD COVER...AND COOLER TEMPERATURES TO OVERCOME.
THUS...TUESDAY MAY BE A RELATIVELY DOWN DAY CONVECTION-WISE IN THE
WEST WITH A RESURGENCE ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN. WHILE THE UPPER LOW WILL FILL IN SOME BY THIS
TIME...SUFFICIENT MOISTURE WILL ACCOMPANY THE CORE OF THE
FEATURE... AND MODEL PROJECTED QPF AMOUNTS ARE
IMPRESSIVE...ESPECIALLY IN SOUTH CENTRAL TO SOUTHEASTERN NM LATE
TUESDAY AND TUESDAY NIGHT. TEMPS WILL REMAIN 10-18 DEGREES BELOW
AVERAGE TUESDAY AREA WIDE.

ON WEDNESDAY THE UPPER LOW WILL FILL IN SOME MORE AS IT SAGS
SOUTHWARD TO THE CHIHUAHUA/NM/TX BORDERLAND...AND MOISTURE WILL
POOL BACK INTO THE FORECAST AREA. LIGHT STEERING FLOW AND A
HEALTHY CROP OF STORMS WILL KEEP THINGS ACTIVE WHILE THE
TEMPERATURES UNDERGO A SLIGHT WARMING TREND.

THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...THE REMNANTS OF
THE UPPER LOW WILL GRADUALLY DRIFT SOUTHWESTWARD TOWARD THE GULF
OF CALIFORNIA...AND WEAK AND POORLY DEFINED HIGH PRESSURE WILL BE
FOUND OVER THE NV/UT VICINITY. TEMPERATURES WILL CONTINUE TO WARM
EVER SO SLIGHTLY DAY BY DAY...BUT THE LACK OF A STRONGLY SUBSIDENT
HIGH WILL KEEP THIS PROCESS SLOWED. BOUNTIFUL MOISTURE WILL
CONTINUE TO RESIDE OVER NM...AND THIS WILL KEEP THE STORMS ACTIVE.

52

.FIRE WEATHER...
WETTING RAINS FROM SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD
TODAY INTO WEDNESDAY OVER NORTHERN AND CENTRAL NEW
MEXICO...COURTESY OF A WESTWARD MOVING UPPER LOW PRESSURE SYSTEM.
THE UPPER LOW CENTER IS FORECAST TO TRACK ALONG INTERSTATE 40
THROUGH THE EASTERN PLAINS INTO TUESDAY BEFORE TAKING A LEFT TURN
AND MOVING TO THE EL PASO AREA BY 12Z WEDNESDAY.

PW VALUES OF AN INCH OR MORE WILL BE DISTRIBUTED OVER THE SOUTHWEST
TWO THIRDS OF THE STATE TODAY AND TONIGHT...INCLUDING THE FAR
NORTHWEST AND WEST CENTRAL. MODELS INDICATE SOME RELATIVELY DRIER
AIR ALOFT MAY WORK INTO THE EAST AND NORTH CENTRAL TONIGHT AND INTO
TUESDAY BUT THIS WON/T NECESSARILY BE ENOUGH TO SHUT DOWN
CONVECTION...IN FACT MODELS FORECAST SOME POCKETS OF MORE STABLE AIR
BUT OTHERWISE ARE RELATIVELY UNSTABLE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE...AND ALL OF THE EXISTING BURN SCARS ACROSS THE FORECAST
AREA MAY BE SUBJECTED TO REPEATED RAINFALL...WHICH COULD LEAD TO AN
ELEVATED THREAT FOR FLASH FLOODING. HIGH TEMPERATURES TODAY THROUGH
WEDNESDAY WILL BE WELL BELOW AVERAGE FOR MID JULY...AND SOME LOCALES
COULD SEE NEAR RECORD LOW MAX TEMPERATURES.

THE UPPER LOW EXITS INTO NORTHWEST OLD MEXICO LATE WEDNESDAY AND
THURSDAY...LEAVING THE STATE UNDER A GENERAL EAST TO WEST FLOW
ALOFT. MOISTURE WILL REMAIN GENEROUS IN THE DEPARTING LOW/S
WAKE...ALLOWING THE MORE TYPICAL DIURNAL TRENDS IN POPS FAVORING THE
HIGHER TERRAIN TO RETURN. HIGH TEMPERATURES WILL CLIMB BACK TOWARDS
CLIMO LATE IN THE WEEK. EARLY NEXT WEEK THE UPPER HIGH CENTER MAY
SHIFT BACK OVER TEXAS OR SOUTHERN COLORADO...DEPENDING ON HOW
OPTIMISTIC YOU ARE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
NMZ512>515-521>524-526>529.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>511-517.

&&
Hazardous weather outlook, Jul 15, 4:46 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT MON JUL 15 2013

NMZ501>540-161215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT MOISTURE AND AN APPROACHING DISTURBANCE ALOFT WILL
ALLOW SOME STRONG TO PERHAPS SEVERE THUNDERSTORMS TO DEVELOP IN
PORTIONS OF CENTRAL TO WESTERN NEW MEXICO. HEAVY RAINFALL IS ALSO
POSSIBLE...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABUNDANT MOISTURE WILL BE PREVALENT IN SOUTH CENTRAL TO
SOUTHEASTERN NEW MEXICO ON TUESDAY...SPREADING TO REMAINING AREAS
INTO WEDNESDAY. SOME VIGOROUS STORMS ARE EXPECTED WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. AN ACTIVE
THUNDERSTORM PATTERN WILL THEN CONTINUE INTO THE END OF THE WORK
WEEK AND THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

52

The radar

The Holloman AFB radar (KHDX), 236 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Catron

When
July 15, 12:00 PM MST to 2:00 PM MST
Where
Catron County, 2.93 mi W of Negrito Arpt to 2.63 mi W of Negrito Arpt
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
33.531, -108.601

Flooding occurred in Hail Canyon along Forest Road 141 on the northern periphery of the Whitewater-Baldy burn scar. Rainfall amounts ranging from 0.25 - 0.75 were reported across the entirety of the burn scar. Pictures showed significant amounts of large rocks and sediment were deposited on this road. Crews had to plow road before it was passable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453861.